ConsumerLab.com Answers  

Multivitamins Causing Nausea

Question:
Why does my multivitamin make me nauseous? Is there anything that can help?

Answer:
A variety of ingredients in multivitamins may cause nausea, depending on the amount of each and your sensitivity. See the "Avoiding nausea" section of the Multivitamin/Multimineral Supplements Review for details and how to avoid these >>


See other recent and popular questions >>
COMMENTS

janet8217   December 30, 2015
All synthetic vitamins make me nauseous I have no problems with high quality whole food vitamins like MegaFood's brand.

Helen 8243   January 1, 2016
I have the same problem ,just the smell of my multi vitamin makes me think twice, its Intergrative Therapeutics Clinical Nutrients 45-plus Women. I do take them with food. Perhaps it is the Vitamin B that is the culprit

Christine8207   December 21, 2015
My mult-vitamin began to make me nauseous when beta-carotene was added as an improvement. Not an improvement for me! I switched brands to one without this ingredient.

Carolyn1713   May 13, 2015
Always take with food.

Terry1712   May 13, 2015
I had a problem like that all my life until recently. My experience and solution may or may not be analogous to yours.
A couple of years ago my doctor, an integrative medicine specialist (an M.D. in Washington, D.C.) had me get genetic testing through 23andme. Among other things, it showed that, like a significant percentage of people, I have problems processing folic acid (a B vitamin.) He has me take a B-vitamin complex that has methylfolate, which my body can process. So I don't take a multivitamin, I take separate supplements and no longer feel nausea from the B vitamins. (By the way, those of us who struggle with regular folic acid have had it worse since 1995/98 when the FDA began requiring breads, cereals and other wheat-sourced food to be fortified with folic acid to thwart spina bifida. It worked for the spina bifida, but not for me.
Research: "folic acid" and "methylated folate."

Shannon11534   January 1, 2017
Terry1712, I have issues with nausea as well and suspect my B complex. I do take with a fair amount of food which usually does it. But more and more I feel queasy just thinking about taking my vitamins! I take the Thorne Basice B-complex capsules (Methylated). It uses L-5 Methytetrahydrofolate (from L-5 Methyltetrahydrofolic Acid). I am presuming this is the same formulary as the Methylfolate your doctor prescribed to you?

This supplement has raised % of RDA for B vitamins, the highest being the B12 which is 6667%, and the Thiamine which is 7333%. The Folate is 100%. I was tested a few years ago for vitamin deficiencies and the Bs were the ones I was most deficient in. But I am thinking this strength is too high for me.

I also did a 23andme test but am not seeing any report about folate or folic acid. I think after saying all this, I should try a less-potent formula.

Andrew1711   May 13, 2015
I found that the principle ingredient causing nausea in multivitamins is the mineral copper. Make sure the amount of copper is less than 1 mg per serving.


Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted, nor will comments that exceed 2,500 characters.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted, nor will comments that exceed 2,500 characters.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

You can modify your comment below. Please be aware the comment will have to approve the changes before they will be shown:
Comment:

Your edit has been submitted and is being reviewed by ConsumerLab.com prior to publication.
This CL Answer initially posted on 5/13/2015. Last updated 8/3/2017.
ConsumerLab.com members may submit questions to CLAnswers@ConsumerLab.com. We read all questions and try to answer those of popular interest.

 

   BECOME A MEMBER
JOIN NOW


Product Reviews

ENCYCLOPEDIA
In addition to our product reviews our encyclopedia covers the following:

Herbs & Supplements

Conditions

Drug Interactions

Alternative Therapies

MEMBER TESTIMONIALS


Follow us on...
 
 
 
Join |  Sign In
   
Join Us on Facebook! Join Us on Instagram! Join Us on Twitter! Join Us on YouTube! Join Us on YouTube!
Product Tests
Brands Tested
Health Conditions
Encyclopedia
CL Answers
Clinical Updates
News
Recalls & Warnings
RDAs
Where to Buy Products
Raw Materials Tests
Testing Program
How Products Were Tested
Join CL Today
Testimonials
Join Free Newsletter
Group Subscriptions
Gift Membership
About Us
The CL Seal
CL Survey
Privacy Policy
Sitemap
Contact Us/Help

©2018 ConsumerLab.com, LLC. All rights reserved. A single copy of a report may be printed for personal use by the subscriber. It is otherwise unlawful to print, download, store or distribute content from this site without permission.
ConsumerLab.com name and flask logo are both registered trademarks of ConsumerLab.com, LLC. This site is intended for informational purposes only and not to provide medical advice.